Texas, 2008

Heavy Snow in Texas, December 10 to 11, 2008

December 10 to 11, 2008 · NWS HGX · 9 events in 9 counties and zones

An upper level disturbance brought 1 to 2 inches of snow to Southeast Texas, but with reports of 3 to 5 inches in some places. Some of the maximum amounts include 5 inches at Winnie and Liberty, and 3 to 4 inches at Anahuac, Baytown and LaPorte.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An upper level disturbance brought 1 to 2 inches of snow to Southeast Texas, but with reports of 3 to 5 inches in some places. Some of the maximum amounts include 5 inches at Winnie and Liberty, and 3 to 4 inches at Anahuac, Baytown and LaPorte. The snowfall tied or set records for the earliest accumulating snow at Houston, College Station and Galveston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 10, 5:45 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Dec 10, 5:45 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
545 AM CST WED DEC 10 2008

.UPDATE...
QUICK SHORT TERM ZFP/MATRIX PRODUCT UPDATE JUST SENT OUT BEFORE
THE TOP OF THE HOUR TO BETTER REFLECT ONGOING RADAR TRENDS. 31

&&

.PREV DISCUSSION... /ISSUED 413 AM CST WED DEC 10 2008/

DISCUSSION...
MAJOR CHANGES TO THE 24 HOUR FORECAST CONCERNING WX/POPS GRIDS.
PER RADAR TRENDS AND RECENT OBSERVATIONS OF NORTHERN COUNTY
SLEET/ICE PELLETS...HAVE INCREASED LOWER 2/3RDS OF FA POPS TO
LIKELY AND ADDED A CHANCE OF SLEET/ICE PELLETS AND SLIGHT CHANCE
OF SNOW FLURRIES MIX IN LIGHT RAIN SHOWERS. NO CHANGES IN THE 24
HOUR TEMPERATURE FORECAST...STILL EXPECTING A VERY COLD DAY AMIDST
AN AGGRESSIVE CAA PATTERN AS AFTERNOON MAXIMUMS TOP OUT IN THE
LOWER TO MIDDLE 40S UNDER OVERCAST SKIES. THE WIND ADVISORY HAS
BEEN SHAVED DOWN TO THE COASTAL COUNTIES AND THOSE NEIGHBORING 2ND
TIER COUNTIES THROUGH 10 AM THIS MORNING...SCA FOR BAYS AND GALE
WARNING STILL IN EFFECT FOR GULF WATERS THROUGH NOON.

VERY COLD CORE LOW DIGGING DOWN INTO THE BIG BEND REGION WITH
LEADING S/W ALONG ITS SEERN PERIPHERY PROVIDING THE LIFT NEEDED
IN GENERATING PRECIPITATION ACROSS THE EASTERN HALF OF THE LONE
STAR. BASED UPON THIS MORNINGS ONGOING TRENDS...MODELED
THICKNESSES/VERY SEASONABLY COLD MID-UPPER LEVEL TEMPS...AND
BUFFER MODEL SOUNDINGS...WE HAVE DECIDED THAT THERE IS A GOOD
CHANCE FOR MOST OF THE CWA TO EXPERIENCE PERIODS OF RAIN SHOWERS
WITH A ICE PELLET/SNOW FLURRY MIX THROUGH THE DAY AND INTO THE
EARLY EVENING HOURS AS THE UPPER LOW TRACKS RIGHT OVER US ON ITS
NORTHEASTWARD JOURNEY UP THE COAST. THE CERTAIN EVAPORATIVE COOLING
EFFECTS AND WET-BULBING 0C HEIGHTS ALMOST TO THE SURFACE BY 00Z
TONIGHT...ALONG A MAJORITY OF THE AREA SOUNDINGS DEPICTING A
CLASSIC WINTER MIX PROFILE...ARE ADDITIONAL EVIDENCE THAT MANY
WILL SEE THIS PERIODIC WINTRY MIX WITHIN LIGHT RAIN SHOWERS.
THICKNESS VALUES DECREASE INTO THE 540 DAM REALM LATER
TODAY...WITH 5H TEMPS AT BETWEEN -20C TO -25C / 85H TEMPS AROUND
-3C...ALL MEET THE TEMPERATURE THRESHOLDS NEEDED TO SUSTAIN A
FROZEN MIX TO THE SURFACE. THIS LATEST MODEL RUNS ARE ALSO COMING
IN A BIT COLDER THAN 24 HOURS AGO...ESPECIALLY IN THE MID LEVELS.
YESTERDAYS QUESTION GOING INTO THIS WOULD BE WHETHER THERE WOULD
BE ENOUGH MOISTURE TO SUPPORT A WINTRY MIX. QUESTION ANSWERED BY
LOOKING AT THE THIS MORNINGS RADAR. PWATS ARE AND WILL BE IN THE
0.60-0.80 INCH RANGE...SO THERE IS DEFINITELY ENOUGH MOISTURE
TRAPPED IN THAT SUB-ZERO 700-900 MB ZONE (WITH LIFT S/W IS
PROVIDING) TO TAKE THAT QUESTION MARK AWAY.

THE UPPER LOW PROGRESSIVELY LIFTS OUT AND AWAY EARLY
TOMORROW...SURFACE RIDGING TAKES HOLD LATER TOMORROW AFTERNOON.
CLEARING OF SKIES COMMENCES FROM TOMORROW MORNING ON THROUGH
FRIDAY. THUS...WITH NORTHERLY BREEZES STILL OCCURRING ON THE
BACKSIDE OF THE UPPER LOW AS IT MAKES ITS WAY UP THROUGH THE
SOUTHEASTERN STATES...TEMPERATURES WILL BE SLOW TO REBOUND BACK
UP TO NORMAL MID DECEMBER VALUES. COLD INTERIOR MINIMUMS IN THE
LOWER TO MIDDLE 30S BOTH THURSDAY AND FRIDAY MORNINGS WITH HIGHS
INCREASING 5-10 DEGREES EACH SUCCESSIVE DAY THROUGH THE WEEKEND.
ZONAL FLOW OVER WEEKEND UNDER RETURNING ONSHORE WINDS BY SATURDAY.
THUS...A SEASONABLE WEEKEND WITH A SLIGHT CHANCE OF SHOWERS
SUNDAY. LOWERING LEEWARD ROCKY MTN PRESSURES THROUGH THE WEEKEND
WILL ENHANCE A CENTRAL TX LL JET...OUR MOISTURE LEVELS UPON
STRENGTHENED SOUTHERLIES. ATTM...LOOKS AS IF WEEKEND POPS MAY NEED
TO BE RE-ADJUSTED UPWARDS IF SUCCESSIVE RUNS CONTINUE ON THIS
EVOLVING WAA/ISENTROPIC UP GLIDE PATTERN. ECMWF/GFS WANTS TO STALL
A MID-WEEK BOUNDARY ACROSS CENTRAL/NORTHERN TX. EURO PUSHES A
FRONT TO THE COAST BY FRIDAY. GFS IS TRENDING TOWARDS WASHING OUT
THE BOUNDARY AS MAJORITY OF ENERGY REMAINS OVER THE MIDWESTERN
STATES. ALL AND ALL...NEXT WEEKS WEATHER WILL BE MUCH MILDER WITH
INCREASING RAIN CHANCES PAST SUNDAY. 31

MARINE...
CAN PROBABLY GET BY WITH DROPPING THE GALE WARNINGS...BUT STILL
SEEING A FEW GUSTS TO OR JUST ABOVE GALE FORCE INTERMITTENTLY.
MODELS...ALTHOUGH INITIALIZING SLIGHTLY HIGH ON WIND SPEEDS DO SHOW
A LITTLE BUMP IN THE 3-9AM TIMEFRAME SO WILL GO AHEAD AND KEEP THE
GALES GOING IN THE GULF UNTIL NOON. EVERYTHING WILL THEN BE REPLACED
BY SCAS FOR THE REMAINDER OF THE DAY. OVERALL...A NASTY BOATING DAY
WITH COLD WINDY CONDITIONS...HIGH SEAS AND PERIODS OF SHRA. CANNOT
EVEN RULE OUT A FEW MIXED IN FLURRIES LATER THIS EVENING AS VERY
COLD TEMPS ASSOCIATED WITH THE UPPER TROF MOVE OVERHEAD. WINDS/SEAS
WILL REMAIN ELEVATED INTO THURS AFTN UNTIL SFC HIGH PRES MOVES
OVERHEAD. WINDS WILL SWING BACK ONSHORE AND QUICKLY INCREASE THIS
WEEKEND WITH SOME FORM OF SCEC/SCA FLAGS LOOKING LIKE A GOOD BET.  47

AVIATION...
MESSY AND DIFFICULT FCST TODAY. VERY POOR MODEL INITIALIZATION THIS
MORNING...EVEN WITH SOME OF THE NEWEST 6Z RUNS COMING IN. LIGHT
PRECIP IS MUCH MORE WIDESPREAD THAN THEY DEPICT. EXPECT MVFR CIGS
AND PERIODS OF -RA FOR A GOOD PORTION OF THE DAY...AT LEAST UNTIL
THE UPPER LEVEL TROF MOVES EAST OF THE REGION LATER THIS EVENING AND
OVERNIGHT. MAY NEED TO GO WITH MORE OF A PREVAILING PRECIP GROUP
VERSUS THE VCSHS IN THE 12Z TAFS DEPENDING ON A LAST MINUTE GLANCE
AT RADAR TRENDS.

TO COMPLICATE MATTERS...CONDITIONS WILL BECOME INCREASINGLY
CONDUCIVE FOR A WINTERY MIX AS VERY COLD TEMPS ASSOCIATED WITH THE
UPPER TROF MOVE IN FROM THE WEST. BEST GUESS AT THIS POINT INDICATE
A -RAPL MIX THRU NOON GENERALLY NORTH OF A COLUMBUS-CLEVELAND
LINE...GRADUALLY TRANSITIONING TO A -SNPL/-SN/FLURRIES VARIETY
AREAWIDE (EVEN COASTAL AREAS) TOWARD THE LATE AFTERNOON AND THROUGH
THE EVENING HOURS. GOOD NEWS IS THAT SFC TEMPS WILL REMAIN ABOVE
FREEZING SO NOT EXPECTING ANY SIG ACCUMULATIONS OR ICE
WHATSOEVER...ESPECIALLY CONSIDERING THE WARM TEMPS OF THE PAST
COUPLE DAYS. PRECIP CHANCES SHOULD COME TO AN END FROM WEST TO EAST
LATER TONIGHT WITH VFR CONDITIONS EXPECTED.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      43  31  56  35  61 /  80  20   0   0   0
HOUSTON (IAH)              44  33  53  35  61 /  80  40   0   0   0
GALVESTON (GLS)            48  39  55  45  60 /  80  50   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 10 AM CST THIS MORNING FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...
     HARRIS...JACKSON...LIBERTY...MATAGORDA...WHARTON.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     GALE WARNING UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...31
Hazardous weather outlook, Dec 10, 6:43 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
643 AM CST WED DEC 10 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-111245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
643 AM CST WED DEC 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN AREAWIDE WINTRY MIX OF SLEET AND SNOW FLURRIES WITHIN RAIN
SHOWERS AS TEMPERATURES STRUGGLE TO REACH THE LOWER TO MIDDLE
40S BEHIND THE PASSAGE OF YESTERDAYS STRONG COLD FRONT. DUE TO
A WET AND WARM GROUND...NO FROZEN PRECIPITATION ACCUMULATIONS ARE
EXPECTED. A WIND ADVISORY WILL REMAIN IN EFFECT ALONG AND SOUTH
OF A LINE FROM MORALES TO KATY TO CLEVELAND THROUGH 10 AM THIS
MORNING...AND A GALE WARNING REMAINS IN EFFECT FOR THE GULF WATERS
THROUGH NOON THIS MORNING.

.DAYS TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Brazos

When
December 10, 11:00 AM CST to December 11, 1:00 AM CST
Where
Brazos forecast zone
Reported by
Public
Coordinates
30.661, -96.302 (the zone’s center; the record gives no point)

One and a half to two inches reported near College Station.

Heavy Snow, Grimes

When
December 10, 11:00 AM CST to December 11, 1:00 AM CST
Where
Grimes forecast zone
Reported by
Public
Coordinates
30.544, -95.985 (the zone’s center; the record gives no point)

Two to three inches reported near Navasota.

Heavy Snow, Washington

When
December 10, 11:00 AM CST to December 11, 1:00 AM CST
Where
Washington forecast zone
Reported by
Public
Coordinates
30.215, -96.403 (the zone’s center; the record gives no point)

Three inches reported near Brenham.

Heavy Snow, Burleson

When
December 10, 11:00 AM CST to December 11, 1:00 AM CST
Where
Burleson forecast zone
Reported by
Public
Coordinates
30.493, -96.621 (the zone’s center; the record gives no point)

Two to three inches reported.

Heavy Snow, Madison

When
December 10, 11:00 AM CST to December 11, 1:00 AM CST
Where
Madison forecast zone
Reported by
Public
Coordinates
30.966, -95.928 (the zone’s center; the record gives no point)

Two to three inches reported near Madisonville.

Heavy Snow, Harris

When
December 10, 4:00 PM CST to December 11, 4:00 AM CST
Where
Harris forecast zone
Reported by
Public
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

About an inch was reported in the Houston area, but 2 to 4 inches fell near Padadena, Channelview and LaPorte.

Heavy Snow, Chambers

When
December 10, 4:00 PM CST to December 11, 4:00 AM CST
Where
Chambers forecast zone
Reported by
Public
Coordinates
29.708, -94.671 (the zone’s center; the record gives no point)

Four inches of snow accumulated near Anahuac, with 5.5 inches near Winnie.

Heavy Snow, Liberty

When
December 10, 4:00 PM CST to December 11, 4:00 AM CST
Where
Liberty forecast zone
Reported by
Public
Coordinates
30.152, -94.812 (the zone’s center; the record gives no point)

Five inches of snow accumulated near Liberty.

Heavy Snow, San Jacinto

When
December 10, 4:00 PM CST to December 11, 4:00 AM CST
Where
San Jacinto forecast zone
Reported by
Public
Coordinates
30.580, -95.167 (the zone’s center; the record gives no point)

Around three inches of snow accumulated.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147113, 147114, 147115, 147116, 147117, 147119, 147121, 147122, 147124.